Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 81, NWS St. Louis, MO

March 31, 2008Knox County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 31, 2008, 6:33 AM CDT for Knox County, Shelby County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2008, 6:33 AM CDT (11:33 UTC)
Expired
Mar 31, 2008, 7:15 AM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Knox County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 184 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:11 AM CDTHAIL 0.25Newark, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 311134
SVRLSX
MOC103-205-311215-
/O.NEW.KLSX.SV.W.0081.080331T1133Z-080331T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
633 AM CDT MON MAR 31 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KNOX COUNTY IN NORTHEAST MISSOURI
  SHELBY COUNTY IN NORTHEAST MISSOURI

* UNTIL 715 AM CDT

* AT 629 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
  WEST OF CLARENCE...OR NEAR MACON...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARENCE...
  NOVELTY...
  LEONARD...
  SHELBYVILLE...
  PLEVNA...
  EMDEN...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4012 9195 3995 9196 3994 9185 3974 9185
      3965 9230 3974 9231 3994 9230 3994 9234
      3996 9236 3998 9235
TIME...MOT...LOC 1133Z 245DEG 37KT 3974 9237

$$

BYRD
1 follow-up statement
000 
WWUS53 KLSX 311155
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
654 AM CDT MON MAR 31 2008

MOC103-205-311215-
/O.CON.KLSX.SV.W.0081.000000T0000Z-080331T1215Z/
SHELBY MO-KNOX MO-
654 AM CDT MON MAR 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHERN KNOX AND SHELBY COUNTIES...

AT 649 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
6 MILES SOUTH OF LEONARD...OR ABOUT 11 MILES NORTHWEST OF SHELBINA...
MOVING NORTHEAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... 
SHELBYVILLE...BETHEL...PLEVNA...NEWARK AND EMDEN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3995 9196 3994 9185 3974 9185 3967 9216
      3968 9218 3994 9230 3994 9234 3996 9236
      3998 9235 4012 9196
TIME...MOT...LOC 1154Z 245DEG 37KT 3983 9211

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:16 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 31, 3:16 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
316 AM CDT MON MAR 31 2008

.DISCUSSION...
SURFACE LOW WAS CENTERED OVER WESTERN OK EARLY THIS MORNING. WARM
FRONT EXTENDED FROM THE LOW ACROSS EASTERN KS AND NORTHERN MO INTO
NORTHWEST IN. WARM FRONT WAS LIFTING NORTHWARD AT THIS TIME WHICH
WILL PLACE FORECAST AREA STARTING OUT WITH MILD TEMPS. BY NOON
TODAY, LOW PRESSURE IS FORECAST TO LOCATED OVER SOUTHERN IA WITH
COLD FRONT TRAILING SOUTHWESTWARD INTO OK. COLD FRONT WILL PLOW
ACROSS THE REGION TONIGHT AND BY SUNRISE TUESDAY IT WILL EXTEND
FROM EASTERN IN ACROSS MO BOOTHEEL INTO NORTHEAST TX. IMPRESSIVE
SURFACE HIGH OF 1030+ MBS FOR EARLY APRIL WILL BUILD INTO THE
REGION ON TUESDAY.

SIGNIFICANT RAIN EVENT EXPECTED AGAIN TODAY AND EARLY TONIGHT ACROSS
THE REGION. THE ECMWF, UKMET AND NAM ARE FAIRLY SIMILAR FOR THIS
EVENING WITH UPPER JET COUPLING PRODUCING IMPRESSIVE DIVERGENCE FROM
GREAT LAKES REGION ACROSS THE MID MS VALLEY INTO OK. THE GFS WAS
SUFFERING FROM CONVECTIVE FEEDBACK AND DISCOUNTED. STL IS JUST OVER
AN INCH FROM SETTING THE RECORD FOR THE WETTEST MARCH EVER. WITH A
LITTLE LUCK, HAVE A GOOD SHOT OF GETTING CLOSE OR BREAKING THE
RECORD LATER THIS AFTERNOON AND EVENING.

THE GFS AND ECMWF SHOW TIMING DIFFERENCES LATER THIS WEEK WITH THE
NEXT ROUND OF SIGNIFICANT RAIN. SOUTHWEST FLOW ALOFT SETS UP ACROSS
THE MIDWEST LATER IN THE WEEK. THE GFS IS FORECASTING IMPRESSIVE LOW
LEVEL MOISTURE RETURN INTO MO BY WEDNESDAY NIGHT ALREADY WHILE THE
ECMWF WAITS UNTIL THURSDAY EVENING. EITHER WAY, LOOKS LIKE ANOTHER
PERIOD OF HEAVY RAIN WILL OCCUR ACROSS MO LATE IN THE WEEK. THE TWO
MODELS REMEMBERED THE EASTER RULE AND BOTH ARE NOW FORECASTING
RAIN FOR SUNDAY.

TPS
&&

.AVIATION...
FOR THE 06Z TAFS...
WARM FRONT WILL CONTINUE TO SLOWLY EDGE NORTH ACROSS THE REMAINDER
OF THE CWA BY DAYBREAK. SOUTHERLY WINDS AND MVFR CEILINGS WILL BE
THE RULE IN THE WARM SECTOR. SOUTH WIND SHOULD BE QUITE GUSTY
TOMORROW AFTERNOON AS LOW PRESSURE DEEPENS AND MOVE ACROSS
NORTHERN MISSOURI INTO SOUTHEAST IOWA. ATTENDANT COLD FRONT TO
MOVE ACROSS TAF SITES LATE IN THE AFTERNOON/EARLY EVENING WITH
LINE OF STRONG TO SEVERE CONVECTION EXPECTED. FOR NOW HAVE
INCLUDED TEMPOS FOR SHOWERS WITH CB GROUPS UNTIL EXACT TIMING OF
LINE CAN BE DETERMINED. WIND WILL SWING AROUND TO THE NORTHWEST
BEHIND THE COLD FRONT WITH LOW MVFR/IFR CEILINGS RETURNING BY THE
END OF THE PERIOD.

CVKING

&&

.CLIMATE...
MARCH MONTHLY RAINFALL DATA

              2008                   RECORD
STL         7.17 (7TH WETTEST)      8.25 1897

COU         4.70 (13TH WETTEST)    10.09 1973

ADDITIONAL RAINFALL RECORDS AVAILABLE ON OUR WEBSITE UNDER THE
CLIMATE TAB.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
     CRAWFORD-FRANKLIN-IRON-JEFFERSON-LINCOLN-MADISON-REYNOLDS-
     ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
     GENEVIEVE-WARREN-WASHINGTON.

     FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR BOONE-CALLAWAY-COLE-GASCONADE-MONITEAU-
     MONTGOMERY-OSAGE.

IL...FLASH FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
     BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Mar 31, 5:02 AM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
502 AM CDT MON MAR 31 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011015-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
502 AM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD ACROSS THE REGION
TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

HEAVY RAIN WILL ALSO OCCUR WITH THESE STORMS. THIS HEAVY
RAIN...COMBINED WITH THE SATURATED GROUND OVER CENTRAL AND
SOUTHERN MISSOURI AND SOUTHERN ILLINOIS...WILL MEAN A THREAT OF
FLOODING AND FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH HAS
BEEN POSTED FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE REGION...WITH
SEVERAL MORE ROUNDS OF THUNDERSTORMS EXPECTED WEDNESDAY NIGHT...THURSDAY...
AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:06 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby24 min
Mar 31, 9:11 AM CDTRiver Flood WarningLSXCole35 hr
Mar 31, 11:29 AM CDTRiver Flood WarningLSXFranklin, Jefferson4 days
Mar 31, 11:29 AM CDTRiver Flood WarningLSXJefferson, Saint Louis5 days
Mar 31, 11:29 AM CDTRiver Flood WarningLSXJefferson, Saint Louis6 days
Mar 31, 11:29 AM CDTRiver Flood WarningLSXJefferson, Saint Louis6 days
Mar 31, 12:11 PM CDTRiver Flood WarningLSXJefferson4 days
Mar 31, 12:11 PM CDTRiver Flood WarningLSXFranklin3 days
Mar 31, 1:00 PM CDTRiver Flood WarningLSXPike24 hr
Mar 31, 1:00 PM CDTRiver Flood WarningLSXPike24 hr
Mar 31, 1:00 PM CDTRiver Flood WarningLSXLincoln24 hr
Mar 31, 1:00 PM CDTRiver Flood WarningLSXSaint Charles32 hr
Mar 31, 1:24 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage66 min
Mar 31, 2:27 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren48 min
Mar 31, 2:50 PM CDTFlash Flood WarningLSXCole, Gasconade, Osage4 hr
Mar 31, 3:48 PM CDTFlash Flood WarningLSXFranklin, Saint Charles, Warren5 hr
Mar 31, 4:25 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis50 min
Mar 31, 4:37 PM CDTRiver Flood WarningLSXOsage24 hr
Mar 31, 4:43 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois32 min
Mar 31, 4:50 PM CDTFlash Flood WarningLSXCrawford4 hr
Mar 31, 6:44 PM CDTFlash Flood WarningLSXCole, Gasconade, Osage5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.